- Hypoactive i.e. lethargic
- Hyperactive i.e. hyperalert
- Mixed i.e. alterations between hyperactive and hypoactive.
- Normal psychomotor activity
- Altered sleep–wake patterns (daytime drowsiness and nighttime agitation and disorientation i.e. sundowning)
- Nonfocal neurologic deficits may occur, such as speech and language deficits (dysarthria, dysnomia, dysgraphia, or aphasia).
- Asterixis is associated with hepatic, renal disease or hypercarbia.
- Nystagmus and cerebellar abnormalities may suggest alcohol or drug intoxication.
- Pupillary abnormalities also can suggest drug intoxication (eg, miosis with narcotics).
- Alcohol or sedative–hypnotic withdrawal is associated with coarse tremors, tachycardia, and low-grade fever.
- Anticholinergic toxidrome (dry mouth, urinary retention, tachycardia, fever).
- Cerebrovascular Accident
- Acute or Chronic Subdural hepatoma
- Encephalitis / Meningitis
- Seizures (Convulsive or Non-Convulsive)
- Postictal state
- Raised ICP
- Hypertensive encephalopathy
- Infections (Pneumonia / UTIs/ Skin and soft tissue infections)
- Cardiopulmonary disorders (Acute myocardial infarction, CCF, Arrhythmia, Cardiogenic shock, Acute or chronic respiratory failure)
- Hepatic encephalopathy
- Fluid or electrolyte abnormalities (Dehydration. Hyper/HypoNa, Hypo/Hyperglycemia , Hyper/HypoCa)
- Nutritional (Severe Anemia)
- Thyroid/Adrenal Disorders
- Paraneoplastic Syndromes
- Anticholinergic medications - Antihistamines, Antiemetics, Antiparkinsonian medications
- Antispasmodics (gastrointestinal) Alcohol
- CBC (infections are a common cause of delirium in elderly and they may present without fever or leukocytosis!
- Electrolytes (Hypo/HyperNa, Hyper/HypoCa)
- BUN, Creatinine (Uremia)
- Glucose (Hypoglycemia)
- EKG (ACS may present with confusion in elderly)
- Pulse Oximetry (Hypoxia)
- ABG (Hypercarbia, Hypoxia)
- CXR (Pneumonia, CHF)
- UA (UTI)
- CT Head/LP (Stroke, Meningitis)
- Serum Ammonia (if they have a h/o liver issues)
- Urine Dug Screen
- Thyroid Function
- Bedside USG (Look for urinary retention, cardiac function, consolidation)
They might require some fluids, antibiotics and other medications to allay the agitation.
- When evaluating delirium, do a through history and physical and ask for medications and also over the counter prescriptions.
- Identify and treat life threats first.
- Do not underestimate the role of family or nursing home staff who can better detect a change in the patient’s cognition. Be extremely sensitive while dealing with the family.
Northwick Park Hospital
Department of Emergency Medicine